Post-Operative Patient Dies From Narcotic Induced Respiratory Arrest


This case involves a fifty-nine-year-old woman who expired shortly after a hospital stay for cervical nerve radiculopathy.  She underwent a level three surgery to correct a cervical root impingement.  The procedure was deemed successful, however, the patient suffered from excessive post-operative pain.  While in the hospital, she was given high doses oxycodone for pain control.   Unfortunately, later that evening after being discharged, the patient suffered from hypoxia due to drug-induced respiratory depression.  The autopsy proved to be in line with the above events.

Question(s) For Expert Witness

  • 1. What are the appropriate measures to discharge a patient home after surgery?

Expert Witness Response

Narcotics are powerful drugs used to manage post-operative pain. Nervous system reactions to these drugs are very similar to that of street drugs. High dosages can suppress the respiratory center in the midbrain causing decreased respiratory drive, or respiratory depression. Medical staff needs to pay close attention to the patient and vital signs when on high dosages of narcotics. This exact instance was responsible for the death of Michael Jackson, who was given high doses of narcotics and not adequately monitored by his physician. Therefore, it is highly recommended for the patient to be admitted to the hospital or remain in the hospital if high concentrations are going to be given. If the patient shows fluctuating levels of consciousness or sedation while on narcotics, they are to be kept for observation. In my experience, patients who suffer from respiratory depression will have altering levels of consciousness and abnormal vital signs. This patient was likely discharged too early.

RELATED EXPERT WITNESSES

Post Tags